Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 170, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 12, 2004, 8:37 AM CDT for McDonald County, Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 8:37 AM CDT (13:37 UTC)
- Expired
- Jun 12, 2004, 9:30 AM CDT
- In force
- 53 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County McDonald County, MO
The radar
The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2508 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
853 WUUS53 KSGF 121337 SVRSGF MOC119-121430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 837 AM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCDONALD COUNTY IN MISSOURI. * UNTIL 930 AM CDT. * AT 836 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES EAST OF PINEVILLE...OR ABOUT 12 MILES NORTHEAST OF BELLA VISTA...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN MCDONALD COUNTY...INCLUDING THE TOWN OF POWELL. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3674 9435 3650 9433 3652 9410 3674 9410 $$ FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:33 AM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jun 12, 3:33 AM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 333 AM CDT SAT JUN 12 2004 .DISCUSSION... A COMPLEX AND POTENTIALLY SERIOUS SITUATION MAY UNFOLD THIS AFTERNOON OVER EXTREME SOUTHEAST KANSAS AND THE OZARKS. SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR CREATING SEVERAL TYPES OF HAZARDS TODAY AND TONIGHT WILL BE THE PRIMARY FORECAST CONCERN. CLOSE ATTENTION TO NEAR STORM ENVIRONMENT FEATURES WILL BE NEEDED THROUGHOUT THE DAY. SHORT TERM (TODAY - MONDAY)... MESOSCALE CONVECTIVE COMPLEX MOVING INTO WEST CENTRAL MISSOURI WILL BE THE INITIAL CHALLENGE THIS MORNING. THESE STORMS HAVE A HISTORY OF PRODUCING HAIL UP TO THE SIZE OF BASEBALLS OVER SOUTHEAST KANSAS. FORWARD PROPAGATING CORFIDI VECTORS SUGGEST THAT THIS COMPLEX WILL CONTINUE MOVING EAST INTO MISSOURI. RADAR TRENDS ARE SHOWING WEAKENING OVER THE PAST FEW VOLUME SCANS. HEAVY RAIN MAY BE THE PRIMARY HAZARD WITH THIS ACTIVITY. MEANWHILE...A COLD POOL / OUTFLOW BOUNDARY ALONG INTERSTATE 70 CONTINUES TO PUSH SOUTHWARD. THIS BOUNDARY WILL LIKELY MOVE INTO SOUTHERN MISSOURI WITH TIME...AND BECOME A FOCUS FOR SEVERE CONVECTION THIS AFTERNOON. THE ENVIRONMENT OVER SOUTHEAST KANSAS AND FAR WESTERN MISSOURI WILL BECOME CONDUCIVE FOR TORNADIC SUPERCELLS. LOW LEVEL WINDS BACK AROUND TO THE SOUTHEAST BENEATH STEEP MID LEVEL LAPSE RATES. CONVECTIVE INITIATION IN THIS AREA THIS AFTERNOON WILL NEED TO BE WATCHED. FURTHER DETAILS WILL BE DISCUSSED WITHIN THE HAZARDOUS WEATHER OUTLOOK. WATER VAPOR IMAGERY INDICATES SHORT WAVE ENERGY ROUNDING THE BASE OF LARGER SCALE CYCLONE OVER THE GREAT BASIN THIS MORNING. THIS AREA OF ASCENT INDICATED BY HIGH CLOUDINESS ON I.R. IMAGERY...WILL PUSH INTO CENTRAL KANSAS EARLY THIS AFTERNOON. AS THIS MOVES INTO THE VICINITY OF DRYLINE...STORMS WILL FIRE IN AN ENVIRONMENT RICH IN MOISTURE AND STRONG INSTABILITY. MIXED LAYER CAPES ON THE ORDER OF 3000 - 3500 J/KG WILL STRETCH FROM WESTERN MISSOURI AND BACK INTO CENTRAL KANSAS. AS STORMS EMERGE AND PROGRESS EAST WITH TIME...THEY WILL LIKELY CONGEAL INTO A COMPLEX AS THEY MOVE OVER SOUTHWEST AND CENTRAL MISSOURI OVERNIGHT. GIVEN THE EXPECTED CONVECTIVE POTENTIAL ENERGY IN PLACE...STORMS WILL LIKELY BE SEVERE IN NATURE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN AND LOCALIZED FLOODING MAY ALSO BECOME A HAZARD WITH ANY TRAINING THUNDERSTORMS ASSOCIATED WITH OVERNIGHT MCS. SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE SUNDAY AND MONDAY AS THE MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE. SUNDAYS CONVECTION WILL DEPEND UPON WHAT HAPPENS TODAY AND TONIGHT. IN ANY CASE...SUNDAY AFTERNOON WILL ONCE AGAIN BECOME VERY UNSTABLE. AT THIS POINT...THERE IS NO IDENTIFIABLE TRIGGER FOR SUNDAY AFTERNOON STORMS...OTHER THAN LEFT OVER OUTFLOW BOUNDARIES FROM TONIGHTS ACTION. WILL CONTINUE CHANCE POPS ON SUNDAY THROUGH MONDAY. LONG TERM (TUESDAY - FRIDAY)... GFS HAS BEEN CONSISTENT WITH SPREADING IN A DRIER AIRMASS BY MONDAY NIGHT. THIS WILL ULTIMATELY PUT AN END TO PRECIP CHANCES FOR A COUPLE OF DAYS AT LEAST. HOWEVER...THE WARM AND MOIST AIRMASS MASS WILL SURGE BACK IN BY LATE TUESDAY. SEE NO FOCUS TO GENERATE PRECIP...SO CONTINUED THE ONGOING DRY FORECAST THROUGH THE EXTENDED PERIODS. CRAMER && .AVIATION... STORM COMPLEX OVER NORTHERN MO CONTINUES TO PUSH SOUTH WHILE SMALL CLUSTER OF STORMS OVER EASTERN KS MOVES NORTHEAST. WHILE NOT LIKELY TO AFFECT KSGF AND KJLN...SCATTERED STORMS CAN BE EXPECTED ALONG ROUTES OVER EASTERN KS AND CNTRL MO EARLY THIS MORNING. EXPECT STORMS TO REDEVELOP DURING THE AFTERNOON ALONG THE DRYLINE OVER EASTERN KS AND WILL MOVE INTO THE KSGF AND KJLN DURING THE EVENING. OUTSIDE OF STORMS...VFR CONDITIONS ARE EXPECTED. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Jun 12, 5:42 AM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 542 AM CDT SAT JUN 12 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121608- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 542 AM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF QUARTERS...DAMAGING WINDS IN EXCESS OF 60 MPH...AND HEAVY RAIN CAUSING LOCALIZED FLOODING. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL OCCUR OVER MUCH OF THE REGION TODAY AND TONIGHT. DISCUSSION: MOISTURE INFLUX ALONG WITH DAYTIME HEATING WILL CREATE A VERY UNSTABLE ENVIRONMENT OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON. THUNDERSTORMS MAY DEVELOP ALONG AN OUTFLOW BOUNDARY THAT IS EXPECTED TO STALL OUT OVER THE REGION. GIVEN THE STRONG INSTABILITY...STORMS THAT DEVELOP WILL RAPIDLY BECOME SEVERE IN NATURE PRODUCING LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. A FEW STORMS WILL HAVE THE POTENTIAL TO PRODUCE PERIODS OF HEAVY RAINFALL. LOCALIZED FLOODING MAY OCCUR...ESPECIALLY IF STORMS TEND TO TRAIN OVER THE SAME AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN ANCHORED OVER THE NATIONS MID SECTION THROUGH MONDAY. SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON A DAILY BASIS. SOME STORMS ON SUNDAY AND MONDAY MAY ALSO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER THE ENTIRE OUTLOOK AREA AFTER 100 PM. CRAMER
In the hours before
Local storm report, Jun 12, 7:08 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0708 AM CDT SAT JUN 12 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 AM FLOOD BRONSON 37.90N 95.07W
06/12/2004 BOURBON KS LAW ENFORCEMENT
SEVERAL SECONDARY ROADS FLOODED OVER THE WESTERN PORTION
OF THE COUNTY AS OF 700 AM.Local storm report, Jun 12, 7:22 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0722 AM CDT SAT JUN 12 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL 3 SE ROBY 37.49N 92.11W
06/12/2004 0.75 INCH TEXAS MO PUBLICThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:43 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 62 min |
| Jun 12, 2:45 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 60 min |
| Jun 12, 4:13 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 62 min |
| Jun 12, 4:36 PM CDT | Tornado Warning | SGF | Jasper | 54 min |
| Jun 12, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 52 min |
| Jun 12, 5:30 PM CDT | Tornado Warning | SGF | Jasper | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.